Hypohidrosis During Topiramate Treatment:A Rare and Reversible Side Effect

Caterina Cerminara*, Stefano Seri, Roberta Bombardieri, Mariangela Pinci, Paolo Curatolo

*Corresponding author for this work

Research output: Contribution to journalArticle

Abstract

Topiramate is an antiepileptic drug with a beneficial clinical effect on various seizure types. Topiramate does not seem to be associated with serious adverse effects and is also well tolerated in pediatric patients. Only few cases of hypohidrosis have been described. This report presents one young patient with complex partial seizures who was medicated with topiramate when she developed fatigue, headache, intermittent hyperthermia, inability to produce sweat secretion, and dryness of the skin. Reduced sweat response was determined using the Wescor Macroduct collection procedure. Topiramate was discontinued, and within 3 weeks a repeat sweat test was completely normal. At that time, clinical signs had also disappeared. Hypohidrosis is an uncommon and reversible side effect reported in association with topiramate therapy. It is rare in patients on monotherapy. Although a definite causal relationship still needs to be established, this side effect might be attributed to an autonomic dysfunction by inhibition of isoenzymes of carbonic anhydrase localized in human eccrine sweat glands.

Original languageEnglish
Pages (from-to)392-394
Number of pages3
JournalPediatric Neurology
Volume34
Issue number5
DOIs
Publication statusPublished - 1 May 2006

Fingerprint Dive into the research topics of 'Hypohidrosis During Topiramate Treatment:A Rare and Reversible Side Effect'. Together they form a unique fingerprint.

Cite this